Kansas, 2018Drought in Kansas, August 1 to 31, 2018
August 1 to 31, 2018 · NWS EAX · 7 events in 7 counties and zones
Precipitation picked up during August, especially in some of the hardest hit drought areas, but in a lot of cases the damage had already been done, and while the rains did pick back up the ground soil was so parched that it made hardly a dent in the drought across northeast Kansas.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Precipitation picked up during August, especially in some of the hardest hit drought areas, but in a lot of cases the damage had already been done, and while the rains did pick back up the ground soil was so parched that it made hardly a dent in the drought across northeast Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 31, 8:44 PM CST, 3 hours 16 minutes earlier.
Area forecast discussion, Jul 31, 8:44 PM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
944 PM CDT Tue Jul 31 2018
.Discussion...
Issued at 256 PM CDT TUE JUL 31 2018
Regional radars showing ongoing shwrs/isolated storms over central
and eastern Missouri this afternoon as broad upper-level low
slowly moves into the Ohio Valley. Closer to home, EAX radar has
shown a few blips on the scope, but with large-scale forcing
further east, sprinkles or maybe a few isolated shwrs should be
all that the atmosphere is able to generate before activity
quickly diminishes with loss of daytime heating early this
evening. Otherwise, expect clearing skies this evening with lows
overnight falling into the upper 50s to lower 60s.
Upcoming fcst period should be marked by warming temps and low
precipitation chances as ridging across the western U.S. begins
building east with time. As a result, expect temps to rebound into
the lower 90s by Thursday with above normal temps continuing right
through the upcoming weekend and into early next week. The only
real chance for any precip will arrive late tomorrow night into
Thursday morning as a weak front approaches from the north. For
now however, feature should have little impact across northern
Missouri thanks to minimal instability and weak surface
convergence. Overall, the upcoming fcst continues to look quiet
for now.
&&
.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 944 PM CDT TUE JUL 31 2018
VFR conditions will persist through the forecast period. Light
north to northwest winds will gradually shift to the west by
midday Wednesday.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
Discussion...32
Aviation...Laflin
Hazardous weather outlook, Jul 31, 3:30 AM CST, 20 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
430 AM CDT Tue Jul 31 2018
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-010930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
430 AM CDT Tue Jul 31 2018
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Tonight
Isolated showers and thunderstorms are possible this afternoon
however, no severe weather is expected.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
Drought, Atchison
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Atchison forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.532, -95.313 (the zone’s center; the record gives no point)
While rain did pick up across the area through the month of August, drought conditions saw some improvement by the end of the month. The impacts and economic impact across far eastern Kansas as a result of the drought are as of yet unclear, but across much of the Midwest several crops and fields were deemed unfit for harvest and were either lost or baled for cattle feed.
Drought, Doniphan
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Doniphan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.788, -95.147 (the zone’s center; the record gives no point)
While rain did pick up across the area through the month of August, drought conditions saw some improvement by the end of the month. The impacts and economic impact across far eastern Kansas as a result of the drought are as of yet unclear, but across much of the Midwest several crops and fields were deemed unfit for harvest and were either lost or baled for cattle feed.
Drought, Johnson
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Johnson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.884, -94.822 (the zone’s center; the record gives no point)
While rain did pick up across the area through the month of August, drought conditions saw some improvement by the end of the month. The impacts and economic impact across far eastern Kansas as a result of the drought are as of yet unclear, but across much of the Midwest several crops and fields were deemed unfit for harvest and were either lost or baled for cattle feed.
Drought, Leavenworth
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Leavenworth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.199, -95.038 (the zone’s center; the record gives no point)
While rain did pick up across the area through the month of August, drought conditions saw some improvement by the end of the month. The impacts and economic impact across far eastern Kansas as a result of the drought are as of yet unclear, but across much of the Midwest several crops and fields were deemed unfit for harvest and were either lost or baled for cattle feed.
Drought, Linn
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Linn forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.212, -94.843 (the zone’s center; the record gives no point)
While rain did pick up across the area through the month of August, drought conditions saw some improvement by the end of the month. The impacts and economic impact across far eastern Kansas as a result of the drought are as of yet unclear, but across much of the Midwest several crops and fields were deemed unfit for harvest and were either lost or baled for cattle feed.
Drought, Miami
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Miami forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.564, -94.838 (the zone’s center; the record gives no point)
While rain did pick up across the area through the month of August, drought conditions saw some improvement by the end of the month. The impacts and economic impact across far eastern Kansas as a result of the drought are as of yet unclear, but across much of the Midwest several crops and fields were deemed unfit for harvest and were either lost or baled for cattle feed.
Drought, Wyandotte
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Wyandotte forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.115, -94.764 (the zone’s center; the record gives no point)
While rain did pick up across the area through the month of August, drought conditions saw some improvement by the end of the month. The impacts and economic impact across far eastern Kansas as a result of the drought are as of yet unclear, but across much of the Midwest several crops and fields were deemed unfit for harvest and were either lost or baled for cattle feed.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 1 to 5, 201818 deaths · 1 event
- Rip Currents in Florida, August 1 to 5, 20183 deaths · 8 injured · 5 events
- Rip Currents in Alabama, August 1 to 5, 20183 deaths · 1 injured · 3 events
- Wildfire in California, August 1 to 18, 201838 injured · 2 events
- Wildfire in Washington, August 1 to 31, 2018$82 million · 2 events
- Wildfire in Utah, August 1 to 31, 2018$25 million · 1 event
- Rip Current in California, August 1, 20181 death · 1 event
- Wildfire in Idaho, August 1 to 31, 2018$7.7 million · 4 events
- Wildfire in Colorado, August 1 to 31, 2018$3.5 million · 1 event
- Tornadoes and Flash Flooding in Georgia, August 1 to 2, 2018$293,000 · EF1 · 14 events
- Wildfire in California, August 1 to 31, 20189 injured · 1 event
- Drought in Texas, August 1 to 31, 2018$48,000 · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779700, 779701, 779702, 779703, 779704, 779705, 779706.